Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Topeka, KS

June 16, 2004Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 16, 2004, 7:33 PM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 7:33 PM CDT (00:33 UTC)
Expired
Jun 16, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Wabaunsee County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2191 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 170034
FFWTOP
KSC197-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MCFARLAND...OR ABOUT 22   
MILES SOUTHEAST OF MANHATTAN...MOVING EAST AROUND 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLE HILL
  PAXICO

THIS INCLUDES THE MILL CREEK DRAINAGE AREA.

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
          3904 9639 3914 9637 3918 9626 3918 9613

$$
2 follow-up statements
000 
WGUS73 KTOP 170107
FFSTOP
KSC197-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHERN
WABAUNSEE COUNTY...

AT 714 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER 
HIGHWAY K99 ABOUT 1 TO 2 MILES NORTH OF ALMA. THUNDERSTORMS HAD 
DIMINISHED OVER THE WARNING AREA BUT FLOODING IS LIKELY CONTINUING.

LOCATIONS IMPACTED INCLUDE...
  PAXICO
  MAPLE HILL
  ALMA

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
          3904 9639 3914 9637 3918 9626 3918 9613

$$
000 
WGUS73 KTOP 170318
FFSTOP
KSC197-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT WED JUN 16 2004

...THE FLASH FLOOD WARNING FOR NORTHERN WABAUNSEE COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOODING HAVE ENDED AND 
THE THREAT FOR ADDITIONAL FLASH FLOODING HAS ALSO ENDED. HOWEVER
THUNDERSTORMS MAY REDEVELOP OVERNIGHT AND MORE LOCALIZED FLOODING IS 
POSSIBLE. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING POTENTIAL FLOODING RAINS.

LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
          3904 9639 3914 9637 3918 9626 3918 9613

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 3:30 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED JUN 16 2004

.DISCUSSION...

IT IS A COMPLICATED FORECAST FOR THE NEXT SEVERAL DAYS. THIS
AFTERNOON A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTHERN
MISSOURI IN THE AXIS OF HIGHEST INSTABILITY AHEAD OF A COMPACT
CONVECTIVELY INDUCED SHORTWAVE TRACKING THROUGH IOWA.  A TRAILING
COLD FRONT EXTENDING FROM CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA
INTO WESTERN KANSAS HAS INITIATED STORMS NEAR BEATRICE, NEBRASKA
WITHIN THE LAST HOUR.  I BELIEVE THAT SUBSIDENCE BEHIND THE
VORTICITY MAX IN IOWA WILL LIMIT CONVECTION SOMEWHAT THIS AFTERNOON,
BUT IVE INSERTED A 50 PERCENT CHANCE OF STORMS ALONG THE NEBRASKA
BORDER FOR THE PEAK HEATING HOURS.  THIS FRONT WILL SLOWLY DROP
SOUTH THIS EVENING.  WITH LITTLE DEEP LAYER SHEAR, THESE STORMS
SHOULD BE DIURNALLY DRIVEN AND COLLAPSE BY MID EVENING. WITH THE
SLOW MOVEMENT OF THESE STORMS LOCALLY EXCESSIVE RAIN IS POSSIBLE
EARLY THIS EVENING NORTH OF INTERSTATE 70.

LOOKING FURTHER WEST SOUTHEASTERLY UPSLOPE FLOW INTO WESTERN KANSAS
AND EASTERN COLORADO WILL LIKELY GENERATE A LARGE CLUSTER OF STORMS
THIS EVENING.  THE ETA AND GFS SUGGEST THE DEVELOPMENT OF A LOW
LEVEL JET THAT SHOULD KEEP STORMS GOING THROUGH THE NIGHT AS THIS
ANTICIPATED COMPLEX MOVES INTO CENTRAL KANSAS. HEAVY RAIN WILL ALSO
BE A CONCERN WITH THIS COMPLEX GIVEN THE SLOW MOVEMENT AND RICH
MOISTURE AVAILABLE FOR EFFICIENT PRECIPITATION GENERATION. THEREFORE
I HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA
THROUGH NOON TOMORROW.  I HAVE THE LEAST CONFIDENCE THAT FLASH FLOOD
GUIDANCE WILL BE REACHED EAST OF EMPORIA TONIGHT, BUT REMNANTS OF
TONIGHTS MCS MAY PERPETUATE INTO EASTERN KANSAS TOMORROW MORNING.

A SIMILAR SETUP IS ON TAP FOR TOMORROW NIGHT. BOTH THE ETA AND GFS
ADVERTISE A WEAK SURFACE LOW OVER SOUTHERN KANSAS AND THE
DEVELOPMENT OF A LOW LEVEL JET TOMORROW NIGHT. TOMORROW EVENINGS
MCS COULD INITIATE A BIT FURTHER SOUTH AND EAST THAN TONIGHTS, BUT
WELL HAVE TO MONITOR THE MESOSCALE EVOLUTION OF TONIGHTS SYSTEM TO
SEE WHERE OUTFLOW BOUNDARIES SET UP TOMORROW.

KOCH (EAX)

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE FORECAST
AREA THROUGH NOON THURSDAY

&&
Hazardous weather outlook, Jun 16, 7:05 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT WED JUN 16 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-171030-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
705 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING IN NORTHEAST AND
EAST CENTRAL KANSAS. ISOLATED STORMS WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN...AND POSSIBLY DAMAGING WINDS AND HAIL.
LATER TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST FROM
WESTERN KANSAS.  THESE STORMS MAY BRING FLOODING RAIN AND DAMAGING
WIND GUSTS TO THE NORTHEAST QUARTER OF KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY NIGHT.  MORE HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.